Alert archive / Wisconsin / Areal Flood Warnings in 2017
Areal Flood Warning 18, NWS La Crosse, WI
NWS La Crosse, WI issued this areal flood warning at Jul 21, 2017, 8:13 PM CDT for La Crosse County, Wisconsin. It was in force for 36 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 21, 2017, 8:13 PM CDT (01:13 UTC)
- Expired
- Jul 23, 2017, 8:15 AM CDT
- In force
- 36 hr
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Flood severity
- None
County La Crosse County, WI
The radar
The La Crosse radar (KARX), 11 km from the middle of the area, began a volume at 01:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 1.2 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 337 J/kg
- Mixed-layer CIN
- -126 J/kg
- Mixed-layer LCL
- 981 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
What forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this areal flood warning went out at Jul 21, 6:48 PM CDT, 1 hour 25 minutes earlier.
Area forecast discussion, Jul 21, 6:48 PM CDT, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
648 PM CDT Fri Jul 21 2017
.SHORT TERM...(Tonight through Saturday Night)
Issued at 230 PM CDT Fri Jul 21 2017
Current trends show a large shield of showers and embedded
thunderstorms basically along and south of I-94. Some spotty heavier
rains occurred this morning across southeast MN/northeast IA with
amounts in the 3-4 inch range. With that, and expected re-
development this afternoon, expanded the Flash Flood Watch to
include Mitchel, Floyd, Chickasaw, and Fayette counties in northeast
IA.
Existing complex of showers and storms pushed cooler outflow
southward to near I-80 in Iowa. So, previous thinking of return flow
on the backside of this complex reaching up through I-94 has
diminished. Attention more focused now on areas across northeast IA
into far southwest WI this afternoon into this evening where
impressive nose of moisture transport will exist. Moisture transport
is firing additional storms over this outflow boundary as
precipitable water values push near 2.5 inches. In addition, plenty
of CAPE/shear for severe potential. Main threats through this
evening will be torrential/possible flooding rainfall and damaging
winds. All things considered, will lop off northern portions of
Flash Flood Watch and keep it going across northeast IA into far
southwest WI.
Shower/thunderstorm chances will be seen Saturday mainly along and
north of I-94 as a weak mid-level/surface trough ripples southeast
across the area. Farly decent CAPE available along with decent
shear, so cannot rule out a stronger storm or two north of I-94.
Otherwise, warm and still humid with highs topping out in the 80s. A
few showers and isolated storms still possible into Saturday night
northeast of I-94 with mid-level trough and steeper lapse rates.
Look for overnight lows
.LONG TERM...(Sunday through Thursday)
Issued at 230 PM CDT Fri Jul 21 2017
Cooler/drier air filters in on Sunday thanks to Canadian high
pressure sinking southward into the region. Still could see a small
chance of a shower/thunderstorm across north central WI with
lingering steeper lapse rates up that way.
Look for pleasant/dry conditions hang on through Monday as high
pressure drifts overhead. Looks like readings will top off in the
70s with dew points in the upper 50s/lower 60s.
Shower/thunderstorm chances return Tuesday and linger through Friday
as northwest flow aloft bring a couple systems through the region.
Otherwise, seasonably warm.
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 648 PM CDT Fri Jul 21 2017
VFR conditions are expected to drop to MVFR conditions tonight as
stratus develops across the region. The stratus should break up by
Saturday afternoon or the cloud bases will rise to VFR. A few
showers and storms are possible mainly north of the TAF sites.
&&
.HYDROLOGY...
Issued at 230 PM CDT Fri Jul 21 2017
Aerial flood warnings continue for counties impacted by
significant rains and flooding east of the Mississippi River, with
flood crests currently working down the Trempealeau and Kickapoo
Rivers as well as down the La Crosse River. With southward shift of
heavier rain threat, conditions should continue to improve for areas
basically north of I-90. Showers and thunderstorms across northeast
Iowa into far southwest WI will continue flash flood threat into
tonight. Those along waterways really need to pay very close
attention to the weather today, and be prepared to act quickly if
heavy rains again develop.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Flash Flood Watch through Saturday morning for WIZ053>055-061.
MN...None.
IA...Flash Flood Watch through Saturday morning for IAZ008>011-018-
019-029-030.
&&
SHORT TERM...DAS
LONG TERM...DAS
AVIATION...Wetenkamp
HYDROLOGY...DASHazardous weather outlook, Jul 21, 2:25 PM CDT, 5 hours 48 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 225 PM CDT Fri Jul 21 2017 IAZ008>011-018-019-029-030-WIZ053>055-061-221200- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Vernon-Crawford-Richland-Grant- 225 PM CDT Fri Jul 21 2017 This Hazardous Weather Outlook is for portions of northeast Iowa, southeast Minnesota, and central into southwest Wisconsin. .DAY ONE...This Afternoon and Tonight A Flash Flood Watch is in effect through tonight. Thunderstorms have weakened, but another round of thunderstorms is expected between 4 and 10 pm. This time period is of greatest concern for additional flash flooding. Additionally some of the storms could be severe, mainly along and south of U.S. Highway 18. Damaging winds are the main hazard, though large hail cannot be ruled out. Flooding will continue along the Kickapoo river. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Flooding will continue along the Kickapoo river through the weekend. Additional thunderstorms are possible area wide Tuesday night through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-221200- Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-Taylor-Clark- Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams- 225 PM CDT Fri Jul 21 2017 This Hazardous Weather Outlook is for a portion of north central Wisconsin. .DAY ONE...This afternoon and Tonight Thunderstorms are possible, mainly through this evening. Lightning and brief heavy rainfall will be the main hazards with the storms. Flooding will continue along the Trempealeau and Kickapoo rivers. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Flooding will continue along the Trempealeau and Kickapoo rivers through the weekend. A few thunderstorms are possible near and north of Interstate 94 Saturday afternoon. These storms are not expected to be severe. Additional thunderstorms are possible areawide Tuesday night through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. AJ
In the hours before
Local storm report, Jul 21, 3:01 PM CDT, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
301 PM CDT FRI JUL 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0256 PM HEAVY RAIN FREDERICKSBURG 42.96N 92.20W
07/21/2017 M4.60 INCH CHICKASAW IA FIRE DEPT/RESCUE
STORM TOTAL SINCE 6 AM.
&&
AJSpecial weather statement, Jul 21, 5:03 PM CDT, 3 hours 10 minutes before
Special Weather Statement
National Weather Service La Crosse WI
503 PM CDT FRI JUL 21 2017
IAZ030-WIZ061-212245-
Clayton-Grant-
503 PM CDT FRI JUL 21 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CLAYTON AND
SOUTHERN GRANT COUNTIES...
At 502 PM CDT, a strong thunderstorm was located over Cassville, or
near Guttenberg, moving east at 30 mph. Another thunderstorm was
located near Platteville and was also moving east at 30 mph.
Winds of 30 to 40 mph and half inch hail are possible with this
storm.
This storm will be near...
Lancaster around 530 PM CDT.
Platteville, Dickeyville and Cuba City around 545 PM CDT.
Other locations impacted by this storm include Georgetown, Beetown,
Arthur, Potosi and Ellenboro.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
LAT...LON 4259 9069 4264 9071 4268 9090 4265 9090
4265 9104 4266 9113 4284 9110 4288 9043
4255 9043
TIME...MOT...LOC 2202Z 277DEG 27KT 4275 9101
RRSLocal storm report, Jul 21, 5:33 PM CDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
533 PM CDT FRI JUL 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0517 PM HAIL 2 E CASSVILLE 42.72N 90.95W
07/21/2017 E0.75 INCH GRANT WI FIRE DEPT/RESCUE
&&Local storm report, Jul 21, 5:49 PM CDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
549 PM CDT FRI JUL 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0516 PM HAIL 3 NE CASSVILLE 42.75N 90.96W
07/21/2017 E1.25 INCH GRANT WI PUBLIC
&&Special weather statement, Jul 21, 6:45 PM CDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service La Crosse WI
645 PM CDT FRI JUL 21 2017
IAZ029-030-WIZ054-061-220045-
Clayton-Fayette-Crawford-Grant-
645 PM CDT FRI JUL 21 2017
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CLAYTON...NORTHEASTERN
FAYETTE...GRANT AND SOUTHERN CRAWFORD COUNTIES...
At 643 PM CDT, an area of thunderstorms was moving east across parts
of Fayette and Clayton counties and much of Grant county. These
storms were moving east at 30 mph.
Winds of 30 to 40 mph are possible with this storm.
Locally heavy downpours can also be expected with some of these
storms, and may cause ponding of water on roads and low laying
areas. Do not drive your vehicle through flooded roadways.
A severe thunderstorm watch remains in effect until midnight CDT for
northeastern Iowa...and far southwestern Wisconsin.
LAT...LON 4254 9064 4259 9069 4263 9070 4264 9073
4268 9090 4265 9090 4264 9114 4281 9172
4308 9173 4308 9118 4313 9085 4317 9069
4320 9043 4251 9042 4251 9064
TIME...MOT...LOC 2343Z 273DEG 26KT 4292 9136
RRSLocal storm report, Jul 21, 7:53 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
753 PM CDT FRI JUL 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM FLASH FLOOD GLEN HAVEN 42.83N 91.07W
07/21/2017 GRANT WI EMERGENCY MNGR
NUMEROUS ROAD CLOSURES THROUGHOUT THE COUNTY
DUE TO FLOODING.
&&
RLBThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 9:56 AM CDT | Areal Flood Warning | ARX | Grant | 24 hr |
| Jul 21, 9:06 PM CDT | River Flood Warning | ARX | Clayton | 38 hr |
| Jul 21, 9:06 PM CDT | River Flood Warning | ARX | Clayton | 63 hr |
| Jul 21, 10:18 PM CDT | Flash Flood Warning | ARX | Chickasaw, Clayton, Fayette | 12 hr |
| Jul 21, 11:54 PM CDT | Flash Flood Warning | ARX | Chickasaw, Floyd | 10 hr |
| Jul 22, 1:21 AM CDT | Severe Thunderstorm Warning | ARX | Chickasaw, Howard, Winneshiek | 39 min |
| Jul 22, 10:09 AM CDT | Areal Flood Warning | ARX | Chickasaw, Clayton, Fayette | 24 hr |
Nearby
Areal Flood Warnings in Wisconsin, 2017Every areal flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.